Oklahoma, 2021

Wildfire in Oklahoma, April 9 to 13, 2021

April 9 to 13, 2021 · NWS TSA · 4 events in 4 counties and zones

Unseasonably warm temperatures and strong, gusty wind, combined with low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid April. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County where over 700 acres were burned, Pushmataha County where over…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures and strong, gusty wind, combined with low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid April. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County where over 700 acres were burned, Pushmataha County where over 450 acres were burned, Le Flore County where over 400 acres were burned, and Okmulgee County where over 200 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 5:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 5:52 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
652 AM CDT Fri Apr 9 2021

.DISCUSSION...
A WS condition will continue for the first part of the morning
with winds up to 40kts across parts of NE OK at or around the
2000ft level. High clouds are increasing this morning with lower
clouds starting to migrate north of the Red River. Overall, VFR
conditions are still likely for most this morning with the
exception of KMLC which should see some MVFR ceilings moving in
later this morning.

This afternoon will see a cold front move into a rather warm and
unstable airmass. This, as a result, will trigger thunderstorm
development initially ahead of the front across NE OK before more
widespread activity initiates along the cold front. Chances are
high that all TAF sites will see storm activity with medium to
high confidence in terms of the timing shown in the TAFs. KMLC
confidence in storms and timing has increased since the last TAF
issuance with the bulk of the activity there expected along and
just ahead of the cold front. Several storms across E OK and NW AR
will be strong to severe with damaging wind gusts and large hail
the primary severe concerns. Large hail will be most likely for
our NE OK TAF sites during the mid to late afternoon hours with
any discreet storms. Hail could exceed 2 inches in diameter with
the strongest storms. The gustiest winds will likely be along the
line of storms that develops along the cold front. Brief gusts
could exceed 50kts from the NW within these storms.

These storms will likely exit the area between 03 to 05Z tonight
with the potential for some wrap around shower activity across our
NE OK TAF sites. Borderline MVFR conditions will likely persist
through the end of the period for our NW AR TAF sites as the
clouds will be slow to clear there.

Snider

&&

.PREV DISCUSSION... /Issued 346 AM CDT Fri Apr 9 2021/

DISCUSSION...
Several moving parts within the evolving pattern across the local
area today. Currently a warm front is draped across N TX and marks
a notable moisture gradient. Pressure falls have begin to
intensify across NW TX as influence from a subtle mid level wave
begins to spread eastward. Expect this wave to foster scattered
convection across SE OK into west central AR during the mid
morning to early afternoon hours. These storms will remain north
of the warm front and brief hail potential would exist with any
stronger storm with this activity. Upstream is a much more
vigorous wave and associated cold front which is quickly
advancing southward and currently approaching NW KS. Moisture
return will intensify across the forecast area later this morning
with the influence of the morning convection a notable influence
in how far northeastward the deeper moisture can advance. The
forecast will side toward a a corridor of instability developing
across E OK in advance of the cold front and expanding eastward
through SE OK with somewhat of a decrease across W AR as moisture
return is interrupted. Expect storms to develop along the cold
front across NE OK by early to mid afternoon with a quick increase
in intensity and also a rather quick increase in coverage. Initial
storms will pose a risk of large hail and possibly a tornado
especially if a weak sfc low does develop the advancing front as
suggested by some solutions. Strong forcing and an advancing cold
front support a steady transition toward a linear storm mode.
Further south across SE OK will mark a broader expanse of a higher
conditional environment. Storm coverage in advance of the cold
front is much more uncertain within this zone with several
solutions maintaining mid level capping in advance of the front.
Any sustained storm that does precede the front will have an
environment supportive of all severe weather modes before the cold
front eventually overtakes this corridor. The linear complex of
storms originating on the front have potential to develop a
stronger cold pool and accelerate ahead of the front with a
damaging wind threat. The overall system will likely clear the
forecast area by mid evening.

Breezy and cooler conditions Saturday with a quick warm up Sunday
ahead of the next cold front. The sustained winds both days will
likely increase fire weather concerns especially for areas that do
not receive much rainfall today. The cold front passing late
Sunday with have only a low chance of light rainfall with most
areas remaining dry.

The sfc high pressure poised to build across the central U.S.
early next week is fcst to remain anomalously strong for several
days and will maintain temps below normal through much of next
week. The flow aloft will gradually transition toward a more
unsettled pattern and several weak waves will pass across the
Plains, with periodic rain chances likely. However, timing and
extent of the overall rainfall event is much more uncertain and
the forecast will maintain near daily low chances through much of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  46  67  45 /  90  40  10   0
FSM   76  49  69  45 /  40  70  10   0
MLC   75  46  69  45 /  60  50   0   0
BVO   77  43  66  41 / 100  40  10   0
FYV   75  44  62  40 /  40  80  20   0
BYV   78  46  61  42 /  40  80  30   0
MKO   75  45  67  44 /  70  50  10   0
MIO   78  45  61  42 /  80  70  30   0
F10   74  45  69  44 /  80  50  10   0
HHW   74  48  70  46 /  60  60   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....99
Hazardous weather outlook, Apr 9, 4:06 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
506 AM CDT Fri Apr 9 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
506 AM CDT Fri Apr 9 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Portions of Eastern Oklahoma.
	ONSET...Afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Primarily Afternoon.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Portions of Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon and early evening.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Osage and Pawnee counties.
	ONSET...Afternoon.

DISCUSSION...
Scattered thunderstorms are likely to develop mid to late morning
across southeast Oklahoma and west central Arkansas. These
storms will have a limited risk of severe weather with hail
being the expected hazard.
Conditions will become increasingly supportive of severe weather
this afternoon especially across much of eastern Oklahoma.
A cold front will move into northeast Oklahoma this afternoon and
focus storm development. Storms will likely quickly become severe
with large hail and damaging wind potential. Initial storms ahead
of the cold front may pose a risk of tornadoes, otherwise storm
coverage will steadily increase along the advancing front with
damaging winds becoming the predominant hazard.
Further south across southeast Oklahoma uncertainty exists on
whether storms can develop prior to the cold frontal passage.
Should storms develop ahead of the front the potential for
for all severe weather hazards will exists including tornadoes.
Storms ongoing along the advancing front will also sweep across
this region with a continued risk of severe weather.
Severe weather potential will extend through western Arkansas
and primarily associated with the line of storms along the
cold front.  Damaging winds and locally large hail appear the
most likely hazards.  Storms will push further east into
Arkansas by the late evening hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Fire Weather and High Wind Potential.
SUNDAY...No Hazards.
MONDAY...High Fire Weather Potential.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northerly winds will continue on Saturday which will
raise fire weather concerns for locations which receive
little to no rainfall on Friday. The next chance for showers
and isolated thunderstorms returns by mid next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
April 9, 9:00 AM CST to April 13, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
April 9, 9:00 AM CST to April 12, 9:00 AM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
April 9, 9:00 AM CST to April 13, 10:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Okmulgee

When
April 9, 9:00 AM CST to April 13, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
Park/Forest Service
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949106, 949107, 949108, 949109.